Indiana, 2025

High Surf in Indiana, June 19, 2025

June 19, 2025 · NWS LOT · 1 event in 1 county or zone

During the late afternoon of the 19th, waves were kicked up on far southern Lake Michigan as a thunderstorm moved over. At around 4 PM CST, a woman became distressed in the water at West Beach and two of her family members went in after her.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late afternoon of the 19th, waves were kicked up on far southern Lake Michigan as a thunderstorm moved over. At around 4 PM CST, a woman became distressed in the water at West Beach and two of her family members went in after her. All three required rescuing and were transported to a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 1:15 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • Isolated storms are expected through this afternoon. There is a 5% chance one becomes severe with hail and damaging winds.
  • First heat wave of the summer this weekend into early next week with several day of highs well into the 90s and peak afternoon heat indices 100-105F likely.
  • Extreme heat watch issued for the city of Chicago and Cook Co. where special 3 day extreme heat warning criteria of peak heat indices of 100F+ are likely to be reached.
Area forecast discussion, Jun 19, 1:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
215 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated storms are expected through this afternoon. There is
  a 5% chance one becomes severe with hail and damaging winds.

- First heat wave of the summer this weekend into early next
  week with several day of highs well into the 90s and peak
  afternoon heat indices 100-105F likely.

- Extreme heat watch issued for the city of Chicago and Cook Co.
  where special 3 day extreme heat warning criteria of peak heat
  indices of 100F+ are likely to be reached.

&&

.DISCUSSION...
Issued at 215 PM CDT Thu Jun 19 2025

Through Friday Night:

Regional water vapor imagery depicts implied northwesterly flow
from the northern Plains to the Great Lakes along the backside
of a departing upper-level trough. Partly sunny skies in tandem
with a residually moist boundary layer have allowed for cumulus
to develop this afternoon amidst temperatures in the lower 80s
and a westerly breeze.

Over the past 30 minutes or so, have noted pockets of increasing
cumulus growth including attempts for sustained convection
across DuPage/Cook counties. Suspect this type of behavior will
continue through the afternoon with a 20% chance of a storm at
any given location across northern Illinois and northwestern
Indiana. With some 50kt+ of flow at 500mb and relatively low
freezing levels near 12kft, cannot rule out a storm managing to
become strong and producing gusty winds at hail. Such a threat
should be quite isolated (5% or less chance at any given spot).
Will also have to keep an eye on the loosely-orgnaized cluster
of storms moving through central Wisconsin to graze northeastern
IL this evening with a threat for gusty winds.

With our area on the northern side of a broad surface high
centered to our south, tonight looks quiet locally with mostly
clear skies and overnight lows in the 60s. With that said, it
will be a busy night upstream of our area. Late tonight, a
subtle upper-level wave (currently progressing through the
Dakotas) should excite the development of a low-level jet across
the upper Mississippi River Valley beneath an eastward-
advecting plume of steep mid-level lapse rates. With time,
moistening at the base of the EML should allow for explosive
thunderstorm development across northern Minnesota but also
possible northern Iowa. Thanks to the aforementioned pocket of
dry air positioned across the Great Lakes, the orientation of
the instability axis should be more or less north to south along
the Mississippi River into early tomorrow morning. As a result,
the upscale growth (or development of GWAC) from overnight
convection should be guided toward eastern Iowa tomorrow
morning. With that said, west to northwest mid-level flow would
orient the stratiform region of any convection downstream into
southern Wisconsin and eventually northern Illinois after
daybreak.

While stratiform rain is usually not overly impactful, do have
to note a notable signal in model guidance for the development
of a pronounced wake low/gravity wave train on the eastern side
of whatever convective complex races into Iowa. If such a
gravity wave were to develop, strong descent in the downward
branch of the wave would allow for the low-level jet reach
ground, altogether supporting a "pop" of strong southerly winds
from late morning to early afternoon. HRRR guidance is most
bullish in depicting a nearly 8mb/100mile surface pressure
gradient from I-80 to the Wisconsin state line by noon tomorrow
with associated southerly wind gusts of 50 to 60 mph. Other
guidance, such as the HRDPS and experimental NSSL MPAS CAMs,
appear more reasonable with southerly wind gusts of 30 to 40
mph. This will be something to monitor closely tomorrow morning
as the overall character of the convection and associated
stratiform region can be assessed.

Outside any funny business with winds tomorrow, residual debris
cloud cover will limit the onset of diurnal heating and keep
temperatures in the mid 80s. At this point, don't see much of a
threat for additional convection to develop in the afternoon
owing to a pronounced dry layer just above the ground (which
itself would be generated by the wake low/gravity wave in the
morning, should it occur).

Borchardt

Saturday through Thursday:

Medium range guidance is in excellent agreement on developing an
anomalously strong early season upper ridge over the Ohio Valley
into the mid-Atlantic region this weekend into early next week.
By Saturday night and Sunday, 500mb heights are forecast to peak
around 597-598dm, which is 2+ standard deviations above normal
for mid-late June. The strength and placement of this mid-upper
level ridge will shunt the jet stream well to our northwest,
from the northern High Plains east-northeast across Ontario and
Quebec. This should keep convection and associated ring of fire
100s of miles to our north and west this weekend, which does
increase confidence in the expected heat, as convection often
disrupts forecast heat near along the periphery of heat domes
like this one. By Monday, northwestern flanks of the upper ridge
look to get beat down just a bit by northern stream trough, but
still appears as though convection should remain well north of
our CWA, but will be a bit closer than over the weekend and
worth keeping an eye on in coming days.

ECMWF and GFS progged 925mb temps to climb into the upper 20s
to near 30C each day, which based on local 925mb temp climo
would support high temperatures in the mid to upper 90s. With
very little cloud cover expected Saturday-Monday, exactly how
hot temps get may be dictated a bit by how deeply mixed the
boundary layer gets during the afternoon.

On Saturday, GFS and ECMWF both keep boundary layer depth
capped off around 5kft, which would prevent afternoon dewpoints
from mixing out during the afternoon. Low level trajectory from
the southwest is from a region of the country and has
experienced abnormally wet conditions over the past 30 days. So,
despite limited contribution from evapotranspiration this early
in the season, the mid-upper 70s degree dewpoints being
forecast by guidance Saturday afternoon actually may not be all
that unreasonable. Tight pressure gradient between low-mid 990s
mb low pressure over the northern Plains and strengthening high
pressure to our east should result in strong southwesterly
winds, likely gusting over 30 to perhaps nearly 40 mph during
the day Saturday. Given the temps in the 90s and forecasted
oppressive dewpoints, the wind will not provide much relief from
the heat, but more likely act likely a blast furnace for anyone
venturing out during the afternoon.

While confidence isn't high in this, by Sunday and especially
Monday GFS and ECMWF suggest boundary layer looks to become more
deeply mixed. If this occurs, it could result in dewpoints
mixing out and potentially ending up lower than currently
forecast. While this would likely result in slightly lower peak
afternoon heat indices, it would also likely mean ambient temps
could get a couple degrees warmer. Not even out of the question
that a couple locations could make a run at triple digit air
temps if mixing is really maximized.

Regardless of the exact high temperature, exact dewpoints, and
resultant heat indices, the forecast message is the same:
several days of potentially dangerous heat and humidity are
expected this weekend through at least Monday. Have issued an
extreme heat watch for Cook County and the city of Chicago where
extreme heat warning criteria is lower due to the combination of
Urban heat island effects and higher vulnerability to heat in
more urbanized area. For Chicago and Cook County, it appears
likely that the extreme heat warning criteria of 3 consecutive
days of 100F+ heat indices will be met, which combined with
oppressively warm conditions at night will offer minimal relief
from the heat. Outside of Cook County, most areas will likely
end up needing a heat advisory this weekend.

Upper ridge is forecast to weaken Tuesday into the middle
portions of next week which should allow the ring of fire
convection to work its way into our area, likely bringing
relief from more extreme temperatures heading into the middle of
next week.

- Izzi

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 114 PM CDT Thu Jun 19 2025

Main Concerns:

- Small chance (10-20%) of an isolated TS this afternoon in the
  vicinity of the near-lake terminals.

- Decaying SHRA/TS complex on Friday could bring a brief wind
  shift to north-northwest, followed by a period of strong (30+
  kt gusts) south to south-southwest winds.

Moisture may be just a bit too shallow for any actual TS to
develop today, but we'll certainly keep an eye on satellite and
radar trends for the low (~20%) chance of any TS impacts at the
terminals. A cluster of TS over northeast and east central WI
this afternoon should then pass north of the Chicago area
terminals early this evening.

Tonight into Friday morning, a more organized TS complex
expected to take shape over the northern Plains should dive
southeast, likely on a weakening/decaying trend as it
approaches, with VFR SHRA possible at the terminals. At this
time, RFD has the best chance for lightning nearby. A brief
outflow wind shift to breezy north-northwest may be followed by
a couple hours of strong southerly winds gusting over 30 kt,
which we'll need to monitor for.

Moderate westerly winds this afternoon will become light
southwesterly after sunset this evening. Breezy non-convectively
influenced winds on Friday will be from the south-southwest
(200-220 deg) with gusts into the mid 20s kt range, potentially
~30 kt at times.

Castro

&&

.CLIMATE...
Issued at 114 PM CDT Thu Jun 19 2025

Temperatures this weekend into early next week could potentially
threaten record highs and record warm lows for Chicago and Rockford.
Here are the current records:

Chicago              High       Warm Low
Saturday 6/21     101 (1988)    74 (1923)
Sunday 6/22        97 (1988)    76 (1923)
Monday 6/23        97 (1930)    79 (1923)

Rockford             High       Warm Low
Saturday 6/21     100 (2022)    71 (1995)
Sunday 6/22        97 (1923)    73 (1908)
Monday 6/23 97 (1923) 74 (1908)

NWS Chicago

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Extreme Heat Watch from Saturday morning through Monday
     evening for ILZ103-ILZ104-ILZ105.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 19, 1:24 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
224 PM CDT Thu Jun 19 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-201930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
224 PM CDT Thu Jun 19 2025 /324 PM EDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.

DISCUSSION...

Isolated thunderstorms will continue developing this afternoon
across the area. While widespread severe weather is unlikely, an
isolated instance of damaging winds or hail cannot be ruled out (5
percent chance at any given location).

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk in the morning west of Interstate 39.
Saturday through Monday...
  Significant Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Hot and humid weather will develop this weekend into early next
week. Peak afternoon heat indices at or above 100 degrees are
expected for several days, especially Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not expected today.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 35 mph.

LMZ740>745-201930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
224 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
    Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
    Level 1 of 5 Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday...
  Hazardous conditions for small craft are likely.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Jun 19, 10:11 AM CST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1111 AM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     Tstm Wnd Dmg     Sheldon                 40.77N 87.56W
06/18/2025                   Iroquois           IL   Broadcast Media

            Two cattle structures collapsed on a farm
            near Shelton, IL. Time estimated by radar.

&&
Local storm report, Jun 19, 10:12 AM CST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1112 AM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Tstm Wnd Dmg     1 WNW Loda              40.53N 88.10W
06/18/2025                   Iroquois           IL   Broadcast Media

            Corrects previous tstm wnd dmg report from 1
            WNW Loda. A 50 foot tree fell and impacted a
            house along Bayles Lake. The window to the
            living room was shattered due to the impact
            of the tree. Time estimated by radar.

&&
Special weather statement, Jun 19, 2:33 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
333 PM CDT Thu Jun 19 2025

INZ002-192100-
Porter IN-
333 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PORTER COUNTY THROUGH
400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Porter, or over Chesterton, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chesterton, Porter, Dune Acres, Burns Harbor, Ogden Dunes, Beverly
Shores, Portage, and Town of Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 8707 4162 8722 4164 8716 4163 8716
      4164 8715 4165 8715 4165 8712 4169 8699
      4165 8693 4154 8693
TIME...MOT...LOC 2033Z 310DEG 19KT 4162 8708

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RC
Special weather statement, Jun 19, 2:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
352 PM CDT Thu Jun 19 2025

INZ002-192115-
Porter IN-
352 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PORTER COUNTY THROUGH
415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chesterton, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chesterton, Portage, South Haven, Valparaiso, Porter, Dune Acres,
Wheeler, Burns Harbor, Ogden Dunes, and Beverly Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather
Service. If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4144 8722 4162 8722 4164 8716 4163 8716
      4164 8715 4165 8715 4165 8712 4169 8700
      4164 8693 4147 8693
TIME...MOT...LOC 2051Z 315DEG 16KT 4156 8706

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RC
Special weather statement, Jun 19, 3:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
410 PM CDT Thu Jun 19 2025

INZ002-192130-
Porter IN-
410 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PORTER COUNTY
THROUGH 430 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Valparaiso, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 8708 4161 8693 4132 8693
TIME...MOT...LOC 2108Z 314DEG 25KT 4148 8703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RC
Local storm report, Jun 19, 3:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
439 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Gst     6 ENE Valparaiso        41.52N 86.96W
06/19/2025  M58 MPH          Porter             IN   Trained Spotter

            Measured 58 mph wind gust. A few tree limbs
            downed. Time estimated based on radar.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Porter

When
June 19, 4:00 PM CST
Where
Porter forecast zone
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273184.